piwik

» Opioid Overdose Prevention and Reversal

Opioid Overdose Prevention

An estimated 2.1 million people in the U.S. struggle with an opioid use disorder.  Rates of opioid overdose deaths are rapidly increasing.  Since 2010, the number of opioid overdose deaths has doubled from more than 21,000 to more than 42,000 in 2016, with the sharpest increase occurring among deaths related to illicitly made fentanyl and fentanyl analogs (synthetic opioids).

Opioid overdose is the leading cause of injury death in Massachusetts. Some examples of opioids include Heroin, Oxycodone, Hydrocodone, Fentanyl, codeine, & Morphine. If taken differently than prescribed, opioids can cause death by slowing, and eventually stopping, a person’s breathing. However, quick response can prevent brain injury and death.

Nasal naloxone hydrochloride – known by the trade name Narcan® –can easily reverse an overdose. When sprayed into the nose of a person who has overdosed, the medication blocks the opioids and restores normal breathing. To work, it must be administered as quickly as possible after an overdose. Narcan® is safe and easy to use.

Naloxone rescue kits are available at pharmacies across the Commonwealth, with and without a prescription. Visit www.mass.gov/naloxone to learn more.

This page contains documents that require a PDF Reader. Click here to get the Adobe Acrobat Reader.


Go Top